Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 132, NWS Las Vegas, NV

September 10, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 6:39 PM PDT for San Bernardino County, California. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2011, 6:39 PM PDT (01:39 UTC)
Expired
Sep 10, 2011, 7:30 PM PDT
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 122 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:00 PM PDTHAIL 11 Ssw Baker, CATWO SEPERATE REPORTS OF HAIL AT LEAST QUARTER SIZE IN BAKER...ONE FROM IHOP AND THE OTHER FROM A CONVENIENCE STORE. HAIL COVERED THE GROUND AND WAS STILL THERE TWENTY MINUTES LATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7490 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS55 KVEF 110139
SVRVEF
CAC071-110230-
/O.NEW.KVEF.SV.W.0132.110911T0139Z-110911T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 730 PM PDT.

* AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF
  BAKER...AND WAS MOVING NORTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3531 11634 3550 11602 3522 11588 3511 11610
TIME...MOT...LOC 0139Z 152DEG 19KT 3520 11603

$$

SC
2 follow-up statements
155 
WWUS55 KVEF 110208
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT SAT SEP 10 2011

CAC071-110230-
/O.CON.KVEF.SV.W.0132.000000T0000Z-110911T0230Z/
SAN BERNARDINO CA-
708 PM PDT SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

AT 702 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BAKER...AND WAS MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...BAKER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3528 11592 3516 11613 3531 11634 3550 11602
TIME...MOT...LOC 0207Z 160DEG 10KT 3530 11608

$$

SC
336 
WWUS55 KVEF 110228
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
728 PM PDT SAT SEP 10 2011

CAC071-110235-
/O.EXP.KVEF.SV.W.0132.000000T0000Z-110911T0230Z/
SAN BERNARDINO CA-
728 PM PDT SAT SEP 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 730 PM PDT...

THE THUNDERSTORM NEAR BAKER HAS CONTINUED TO PUSH TO THE NORTH AND 
HAS WEAKENED SLIGHTLY AND IS NO LONGER SEVERE. THEREFORE THE SEVERE 
THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY HAS 
BEEN ALLOWED TO EXPIRE. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE 
STILL POSSIBLE WITH THIS STORM. 

LAT...LON 3528 11592 3516 11613 3531 11634 3550 11602
TIME...MOT...LOC 0225Z 167DEG 10KT 3535 11609

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:38 PM PDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:38 PM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT SAT SEP 10 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN.
THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER
AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA.
&&

.SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW
OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION
WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND
THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A
LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN
BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS
THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE
MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY
RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY.
AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING
OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO
BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY
CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS
AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP
WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND
UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS
FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING
NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH
SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE
WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH
WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER
DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING
AND LOCATION OF PRECIP.

.LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE
SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS
OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS
ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF
THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND
SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS
IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW
COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES
CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE
WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY
A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN
A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL
CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF
POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW.
&&

.AVIATION...FOR MCCARRAN...EXPECT OFF AND ON THUNDERSTORMS FOR THE
BEGINNING PART OF THE TAF PERIOD THEN BECOMING PARTLY TO MOSTLY
CLOUDY WITH SCT-BKN CLOUDS AOA 12K-15K FEET. THERE IS A CHANCE OF
THUNDERSTORM FOR TOMORROW AFTERNOON AS SMALL PIECES OF ENERGY HELPS
AID IN ANY DEVELOPMENT. IF THERE ARE ANY THUNDERSTORM EXPECT LOWER
BASES IN AND NEAR SHRA AND TSRA. MCCARRAN IS NOT EXPECTED TO REACH
100 DEGREES FOR SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA ARE EXPECTED AT THE BEGINNING OF THE TAF
PERIOD THEN DRYING AND CLEARING WILL TAKE HOLD BETWEEN 03Z TO 05Z
SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON WITH
LOWER BASES AROUND THE CONVECTIVE ACTIVITY. EXPECT PREDOMINANT
BKN-OVC CLOUDS AOA 12K-15K FEET. REDUCED VSBY AND CIGS WILL BE
POSSIBLE IN AND NEAR ISOLATED HEAVIER TSRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES/HURLEY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Sep 10, 7:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino91 min
Sep 10, 8:19 PM PDTSevere Thunderstorm WarningVEFSan Bernardino20 min
Sep 10, 9:35 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Sep 10, 10:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 10, 10:32 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 11, 4:04 PM PDTAreal Flood AdvisoryVEFInyo85 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.